Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Eur Acad Dermatol Venereol. 2007 Feb;21(2):169-74.

Sensitization to acrylates is a common adverse reaction to artificial fingernails.

Author information

  • Contact Dermatitis Clinic, Dermatology Clinic, Meir Hospital, Kfar Saba and Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel. lazarova@clalit.org.il

Abstract

BACKGROUND:

Although precise figures for adverse reactions to nail-care products are not available, it is thought that one of the main risks from artificial nails (ANs) is contact allergy.

OBJECTIVE:

To evaluate the role of allergic contact dermatitis (ACD) as a cause of adverse reactions related to the use of ANs.

METHOD:

A 4-year retrospective study of patients with suspected ACD from ANs was conducted. Patients tested with the methacrylate artificial nail (MAAN) series were evaluated clinically and patch test results were analysed.

RESULTS:

ACD to components of ANs may be a frequent cause of hand eczema, as observed in more than one-third of our patients (38.2%). About half of the patients were beauticians specializing in nail sculpturing who developed occupationally related ACD. All patients had involvement of the hands and fingers. Paronychia, nail dystrophy and onycholysis were less frequent. Dorsal hands and fingers, forearms and distant sites (face and neck) were more frequently affected in patients with occupational ACD (OACD). Typical clinical features were those of chronic dermatitis but atypical forms such as lichenoid and psoriasiform ACD were also observed. Mucosal erythema and oedema developed in two patients with ACD due to MAAN, after application of dental crowns with an acrylate-based cement. The most frequent allergens triggering ACD were 2-hydroxyethyl methacrylate (2-HEMA) and 2-hydroxypropyl methacrylate (2-HPMA) (17.5% each), followed by ethyleneglycol dimethacrylate (EGDM; 13.4%). A quarter of the patients tested with ethyl cyanoacrylate (ECA), a component of nail glue, had positive results.

CONCLUSIONS:

Acrylic monomers used when sculpturing ANs are important contact and occupational sensitizers that can produce cross-reactions with other acrylic compounds and trigger allergic reactions when re-exposure occurs in a different setting.

PMID:
17243950
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk